Nervous Tics

Nervous Tics
Q:
Nervous Tics

My five-year-old daughter has been prescribed Clonidine by her neurologist to help with a nervous tic. Her nervous tics seem to worsen when she has an ear infection or strep. What is your opinion about treating tics with medication?

A:

Dr. Greene’s Answer:

Tics are common–more common than most people think. They are repeated, involuntary muscle movements and they often do increase during times of stress, including things like the strep or ear infections that you mentioned.

The time to consider medications to control the tic is if the tic is interfering too much with the child’s life, especially socially or academically. There are also other ways to treat tics than with medications. Biofeedback or Cognitive Behavioral Therapy, for example, really works for some kids. And of course, many kids with tics need no treatment at all and may very well outgrow the tics.

If medication is used, Clonidine is a good choice, but there are a number of good possibilities, such as penfluridol, topiramate, pimozide, and low-dose haloperidol. (American Family Physician, March 2008).

The main side effect to Clonidine involves drowsiness, and the decision to continue it (or adjust the dose) depends on whether, on balance, she seems better off. Sometimes a few weeks of therapy will break the cycle and tapering the dose may be a good choice. If you taper the Clonidine and the tics come back or increase again, you could gradually adjust the dose to the level that works the best.

Reviewed by: Khanh-Van Le-Bucklin, Liat Simkhay Snyder
Last reviewed: July 02, 2008
Dr. Alan Greene

Article written by

Dr. Greene is the founder of DrGreene.com (cited by the AMA as “the pioneer physician Web site”), a practicing pediatrician, father of four, & author of Raising Baby Green & Feeding Baby Green. He appears frequently in the media including such venues as the The New York Times, the TODAY Show, Good Morning America, & the Dr. Oz Show.

 

Comments

Leave a Comment